Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 15, 2018, 2:42 AM CDT for 18 counties in Kansas. It took effect at Mar 15, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 2:42 AM CDT (07:42 UTC)
- In effect from
- Mar 15, 2018, 1:00 PM CDT
- Expired
- Mar 15, 2018, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 7 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3160 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193 WWUS83 KTOP 150742 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 242 AM CDT Thu Mar 15 2018 KSZ020>022-034>038-054-151545- /O.NEW.KTOP.FW.W.0007.180315T1800Z-180316T0100Z/ Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- 242 AM CDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR LOW RELATIVE Humidity, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 034, 035, 036, 037, 038, AND 054... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected to occur this afternoon. * HUMIDITY...Will fall into the 20 to 25 percent range across the area this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
066 WWUS83 KTOP 151347 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 847 AM CDT Thu Mar 15 2018 KSZ023-024-026-039-040-055-056-058-059-160100- /O.EXA.KTOP.FW.W.0007.180315T1800Z-180316T0100Z/ Pottawatomie-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Coffey-Anderson- 847 AM CDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 023, 024, 026, 039, 040, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected to occur this afternoon. * HUMIDITY...Will fall into the 20 to 25 percent range across the area this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ020>022-034>038-054-160100- /O.CON.KTOP.FW.W.0007.180315T1800Z-180316T0100Z/ Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- 847 AM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 034, 035, 036, 037, 038, AND 054... * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected to occur this afternoon. * HUMIDITY...Will fall into the 20 to 25 percent range across the area this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Cohen/Skow/67
222 WWUS83 KTOP 152101 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 401 PM CDT Thu Mar 15 2018 KSZ034>038-054>056-058-059-161700- /O.NEW.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/ /O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 401 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM CDT Friday. A Red Flag Warning remains in effect until 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected to occur this afternoon and again late Friday morning into Friday afternoon. * HUMIDITY...Will remain in the 20 to 25 percent range across the area this afternoon, and will fall into the 20 to 25 percent range across the area Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ020>024-026-039-040-160100- /O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas- 401 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 026, 039, AND 040... * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected to occur this afternoon. * HUMIDITY...Will remain in the 20 to 25 percent range across the area this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Cohen
017 WWUS83 KTOP 160102 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 802 PM CDT Thu Mar 15 2018 KSZ034>038-054>056-058-059-160915- /O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ /O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 802 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected Friday morning through Friday afternoon. * HUMIDITY...will fall into the 20 to 25 percent range across the area Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ020>024-026-039-040-160215- /O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas- 802 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 026, 039, AND 040... The relative humidity will continue to rise through the night. Winds will occasionally be gusty Tonight from the southeast. There remains a very high fire danger Tonight due to gusty winds and dry fuels. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:49 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 14, 11:49 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1149 PM CDT Wed Mar 14 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Mar 14 2018 This afternoon the region was under the influence of northwesterly flow aloft as a broad mid-level trough remained stretched across the eastern U.S. To the west, a mid-level ridge was located over the Rockies, with water vapor imagery showing the next mid-level trough diving into the Pacific Northwest. With expansive surface high pressure across the southeastern U.S., southwesterly surface winds prevailed today. With the trough over the Pacific Northwest diving southeastward across the western U.S., it was helping to shift the ridge into the central U.S. At the surface, this pattern caused low pressure to move eastward toward Kansas, resulting in a slight pressure gradient developing over the area. While these breezy southwesterly winds supported WAA into the area, it was not advecting much moisture. As a result, the combination of breezy winds and very dry conditions was causing extreme fire danger conditions across the entire outlook area. For more details, refer to the Fire Weather Discussion below. Southwesterly surface winds will remain over the area tonight, so the continued advection of warmer air will keep low temperatures in the mid 30s to low 40s tonight. The mid-level ridge will quickly track eastward over the CWA tomorrow as the Pacific Northwest trough quickly progresses toward the High Plains region. This advancing system will push the surface low pressure further eastward into Kansas, causing the pressure gradient to increase. As a result, have increased winds/wind gusts for tomorrow by trending more toward CONSMOS. Models show a cold front extending eastward from this advancing surface low, and this front should get hung up near the KS/NE border for much of the day. As a result, most of the CWA should remain in the warm sector tomorrow with afternoon high temperatures soaring into the upper 60s to mid/upper 70s from north to south. Conditions still look to be breezy and dry enough to result in very high fire danger conditions across much of north central to east central KS. For more details, refer to the Fire Weather Discussion below. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Mar 14 2018 By Thursday night, models show the closed mid-level low pivoting northeastward over Kansas into Nebraska, which will help to push the surface low and associated cold front eastward across the CWA. However, there are still notable model discrepancies with the timing and tracking of this surface low and front, resulting in a 10-15F degree spread in the forecast high temperatures amongst the models. At this time, have stayed with a model blend for Friday high temperatures but there is the potential for a tighter temperature gradient to set up near the northern portion of the CWA. This advancing system will bring our next chance for precipitation, with rain chances increasing late Thursday night into Friday. As the surface low lifts northeastward through the day, these precipitation chances will become more focused across far north central to northeast KS, where some wrap-around precipitation may continue to impact those locations into Friday evening. With model soundings showing some weak elevated instability aloft, have kept the mention of thunder for Thursday night. Conditions will dry out by Saturday as surface high pressure moves into the area behind the exiting system. Models show limited CAA behind the front, so expect Saturday temperatures to be near/slightly above the seasonal normals with highs in the mid 50s to low 60s. Over the weekend, models show another strong shortwave trough developing within the expansive mid-level low that will remain anchored over the Pacific Northwest. This trough looks to deepen over the Rockies and swing northeastward over Kansas Sunday night into Monday, which ultimately will help to push another surface low and associated cold front across Kansas. At this time, models show a surface low near the TX/OK panhandles lifting northeastward into the CWA on Sunday, bringing the next chance for precipitation through Monday and even into Monday evening. With some weak instability present, a few isolated to scattered thunderstorms will be possible Sunday afternoon/evening. A surge of colder air can be expected behind this exiting system, with highs dropping into the 50s through the early half of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1146 PM CDT Wed Mar 14 2018 A southwesterly low-level jet of 40-50 KTS at around 1200 feet will continue to cause low-level wind shear through 15Z. Otherwise expect VFR conditions. && .FIRE WEATHER... Issued at 712 PM CDT Wed Mar 14 2018 Wind gusts will continue to decrease after 7 PM and relative humidity will increase above 20 percent as surface temperatures cool. Therefore the red flag warning was allowed to expire at 7 PM. A very high fire danger will continue through the evening as RHs may remain below 30 percent and southerly winds may continue in the 10 to 20 MPH range. Given dry fuels in place any fires may turn into uncontrollable wildfires through the early evening hours. As surface low pressure advances eastward into the outlook area tomorrow, winds Thursday morning will shift from southwest to southeast. With a tighter pressure gradient in place, these winds should be sustained at 10-15 mph with gusts of 20-30mph. These southeasterly winds will actually advect more moisture into the area tomorrow with dewpoints rising into the 30s and possibly near 40 degrees. However, with such mild temperatures, conditions will still be dry tomorrow with minimum RH values in the mid-20 to low-30 percent range. The combination of the warm, dry conditions and breezy winds will cause very high fire danger conditions across much of north central to east central Kansas Thursday afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Hennecke AVIATION...Gargan FIRE WEATHER...Gargan/Hennecke
Hazardous weather outlook, Mar 14, 4:12 PM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 412 PM CDT Wed Mar 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-152115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 412 PM CDT Wed Mar 14 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A Red Flag Warning will remain in effect through 7 PM for the entire outlook area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very high fire danger is possible on Thursday generally along and west of a Garnett to Topeka to Seneca line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:01 PM CDT | Red Flag Warning | TOP | Anderson, Coffey, Dickinson, Franklin, Geary, Lyon and 4 more | 28 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.